INTRODUCTION: TNFα-targeted therapies have emerged as a new class of drugs in the treatment of various inflammatory diseases, including psoriasis. With the increasing use and longer follow-up periods of TNFα targeted therapies, a spectrum of immunological adverse events have been described, ranging from asymptomatic immunological alterations to life-threatening systemic diseases such as pulmonary fibrosis. We present a case of a 66 year old man diagnosed with psoriasis who developed pulmonary fibrosis three years after initiation of Etanercept (Enbrel) for his skin disease.
CONCLUSIONS: We presented a rare case of a patient who developed pulmonary fibrosis, possibly triggered by anti-TNFα treatment. We suggest that adverse effects related to anti-TNFα should be evaluated carefully, considering pulmonary fibrosis as a possible side effect, especially among patients with risk factors for its development.
DISCUSSION: There are growing numbers of reports of the paradoxical induction of pulmonary interstitial disease due to TNFα blockers, yet most of them are uncontrolled studies in patients with rheumatoid arthritis or other autoimmune diseases that can involve the lungs. Therefore, definitive conclusions are not possible at this stage. Recent studies described the poor prognosis of pulmonary fibrosis secondary to anti-TNFα therapy, with the mortality rate of up to 60% among patients with previous pulmonary disease. Coexisting or previous therapy with Methotrexate had stronger association with the development of drug-induced pulmonary fibrosis.
|Number of pages||4|
|State||Published - 1 Oct 2016|